The availability of durable, effective antiretroviral therapy for HIV-infected patients has fundamentally altered the prognosis of this disease and has also increased awareness that long-term drug toxicities have the potential to cause significant morbidity and even mortality in this patient population. The long-term use of nucleoside analogue reverse transcriptase inhibitor (NRTI) drugs has been associated with a number of clinically relevant toxicities including hyperlactataemia and lactic acidosis, neuropathy, pancreatitis and, more recently, a syndrome of pathological loss of subcutaneous fat tissue (lipoatrophy). Importantly, the toxicity profile of each NRTI drug within this class is unique in terms of the overall risk of long-term complications, as well as the tissue specificity of its toxic effects. In this review, the clinical manifestations, risk factors and pathological basis for NRTI-associated toxicity syndromes are explored, with an emphasis on clinical assessment and management.
No takes yet. Share an insight, caveat, or question.
Nolan et al. (2004) studied this question.
Synapse has enriched 5 closely related papers on similar clinical questions. Consider them for comparative context: